Drug Treatments for Nausea and Vomiting

When receiving chemotherapy, sensors in the digestive system and brain detect its presence and identify it as a foreign substance. In a complex series of signals from the brain to the mouth, stomach, intestines and bloodstream, the chemotherapy stimulates the “vomiting center” in the brain. Several naturally occurring protein transmitters, including ones called serotonin and substance P, are released, triggering the nausea and vomiting reflex.

Although chemotherapy is meant to destroy rapidly dividing and growing cancer cells, it sometimes affects healthy tissues in the body, including those in the lining of the mouth, esophagus (food pipe) and stomach. Some anti-cancer drugs can irritate these areas, leading to nausea and vomiting.

Some people experience nausea and vomiting within the first few hours of receiving chemotherapy (known as an acute reaction). Others don’t feel symptoms the day of chemotherapy but develop nausea and vomiting during the following few days (a delayed reaction). It’s important to notify your health care team when you experience these symptoms, no matter when they occur.

Because some people receiving chemotherapy may expect to feel ill, they may experience symptoms even before a treatment session begins. Sometimes the sights, sounds or smells of the treatment room can trigger an anticipatory reaction.